Erowid Canvas Tote/Shopping Bag
This reusable "Ecobag" is made of 100% recycled mid-weight
(10 oz) cotton canvas, printed with the Erowid logo.
Donate now and receive yours!
Adverse Reaction
Modafinil
by TallShoes
Citation:   TallShoes. "Adverse Reaction: An Experience with Modafinil (exp111982)". Erowid.org. Jun 6, 2018. erowid.org/exp/111982

 
DOSE:
50 mg oral Armodafinil (pill / tablet)

BODY WEIGHT: 110 lb


After taking Vyvanse for a couple years with no problems, I suddenly started to experience cardiovascular side effects (arrhythmia, I believe) and irritability. I asked my doctor if I could try modafinil because, supposedly, it is gentler on the heart. I was given a prescription for 100 mg tabs.

The next day I took one at 4am and then tried to go back to sleep hoping for another hour. I rested deeply but I donít think I slept. Within an hour, I was feeling the effects come on. It was very different from Vyvanse and not in a good way. There was no lift in my mood and I felt a little woozy but I did feel more task oriented and was able to get stuff done. A few hours in, I went to the gym. As soon as I started some weight training, my heart began to race. This progressed to feeling a bit lightheaded with some shortness of breath and chest tightness. I cut my workout short and very slowly (because I was physically uncomfortable) walked back home. I believe I was experiencing cardiac arrhythmia just like with Vyvanse and this lasted for hours. I seriously considered calling in sick to work because I really felt horrible. Given that I had gotten significant relief from this feeling before by taking a small dose of kratom, I tried that again and it was effective. I still didnít feel 100% after the kratom but I felt a whole lot better and managed to finish out the workday.

A couple days later, on a day off from work, I took just half of my prescribed dose of modafinil around 7:20 am. I decided to hold off on going to the gym until later in the day hoping to avoid another episode of arrhythmia. On 50mg of modafinil, I didnít feel particularly motivated and my mood was slightly dysphoric for the first few hours.
On 50mg of modafinil, I didnít feel particularly motivated and my mood was slightly dysphoric for the first few hours.
Then, I became very dysphoric and just wanted to curl up in a ball in a dark room. But I didnít. I popped a Kava Kava candy and headed out to run some very overdue errands. My mood began to lift so I popped another Kava Kava candy. Soon, I was back to baseline mood-wise. I had never really felt a mood lift from Kava before so I wasnít expecting it and donít think it was placebo. I was just hoping the kava would help keep my heart calm and pumping normally. Itís possible that the mood lift coinciding with the Kava consumption was coincidental but it didnít feel that way.

For the rest of that day, I felt pretty normal except that food was completely unappealing Ė more so than on 50mg of Vyvanse. What I know now that I didnít really realize before is that eating pretty much anything I like, even healthy, non-stimulating foods like beans or broccoli, is rewarding to the brain and that is why I take more than one bite. However, modafinil seemed to block the reward experience of eating. Apparently, when the brain isnít rewarded by food, it is difficult to eat. I found that interesting but also a little depressing. Normally, I LOVE chocolate but not on modafinil. It still tasted the same I guess but it simply wasnít rewarding.

When evening rolled around, I decided to hit the gym. My heart felt reasonably calm 11 or so hours after my modafinil dose. I walked to the gym Ė a 30 minute walk, all downhill but I walk at a quick pace. I felt fine throughout the walk. However, just like the previous experience, my heart began to race as soon as I started my weight training. I took my blood pressure and pulse (there is a machine at the gym). Interestingly, both were in the normal range which was not often the case with Vyvanse. So, I hopped on an elliptical and went at a slower than usual pace. My heart continued to race and I began to feel a little lightheaded and short of breath. Not wanting to stress my heart further, I again cut my workout short and called my husband for a ride home. This was around 7:30pm. At home, I laid down and my heart went from racing to just bouncing and being erratic. My chest was tight and I still felt that short of breath feeling. I wasnít gasping for air, but I was uncomfortable. Around 11:30pm, I noticed that my heart felt calmer but still a little bouncy. The tightness was worse, however, and became pain. I took 4 low dose aspirin tabs which helped, and I eventually fell asleep.

I made an appointment to see my doctor because Iím worried that my adverse response to these stimulants might be an indication of underlying heart abnormalities. I did recently have an EKG, chest x-ray, and bloodwork because of tightness in my chest. All results were normal. Because of the duration of the episodes, the fact that they are triggered by weight lifting, and the absence of panic, Iíve ruled out panic attacks.

Exp Year: 2018ExpID: 111982
Gender: Female 
Age at time of experience: 48 
Published: Jun 6, 2018Views: 1,251
[ View as PDF (for printing) ] [ View as LaTeX (for geeks) ] [ Switch Colors ]
Modafinil (217) : Health Problems (27), General (1), Various (28)

COPYRIGHTS: All reports are copyright Erowid.
TERMS OF USE: By accessing this page, you agree not to download or analyze the report data without contacting Erowid Center and receiving written permission prior to your downloading the data.

Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.


Experience Vaults Index Full List of Substances Search Submit Report User Settings About Main Psychoactive Vaults